Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Pueblo, CO

August 9, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2017, 6:06 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 6:06 PM MDT (00:06 UTC)
Expired
Aug 9, 2017, 6:30 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 49 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS55 KPUB 100006
SVRPUB
COC041-100030-
/O.NEW.KPUB.SV.W.0196.170810T0006Z-170810T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
606 PM MDT WED AUG 9 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central El Paso County in east central Colorado...

* Until 630 PM MDT

* At 605 PM MDT, a severe thunderstorm was located near Fountain, or
  15 miles south of Colorado Springs, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fountain and southeast portions of Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 10482 3867 10478 3865 10453 3853 10463
      3856 10473
TIME...MOT...LOC 0005Z 301DEG 27KT 3862 10473 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
624 
WWUS55 KPUB 100028
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
628 PM MDT WED AUG 9 2017

COC041-100037-
/O.EXP.KPUB.SV.W.0196.000000T0000Z-170810T0030Z/
El Paso CO-
628 PM MDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EL PASO COUNTY
WILL EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3861 10482 3867 10478 3865 10453 3853 10463
      3856 10473
TIME...MOT...LOC 0027Z 301DEG 27KT 3854 10456 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:20 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 3:20 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 320 PM MDT Wed Aug 9 2017

...A Little Less Storm Coverage This Evening...

A little less moisture covers the area this evening.  Total
Precipitable Water values estimated by satellite indicate generally
90-115 percent of average, down from 120-140 percent of average
yesterday at this time.  So this should decrease the overall storm
coverage.  However, there is still a shortwave making its way
eastward across the Rockies that is triggering storms at this time.
This shortwave will still manage to kick off some storms through the
evening.  High res models have things picking up during the evening,
particularly over the Pikes Peak Region and plains, possibly staying
active through late evening.  And, because there is more heat and
better shear today, a few of those cells could be on the strong to
possibly severe side during the evening hours.  The primary risks
with most storms this evening will be locally heavy rain, wind gusts
to around 50 mph and lightning.  However, a couple of storms across
the plains could produce quarters and 60 mph winds.  Overnight into
early Thursday, areas of low clouds and fog could develop over parts
of the area, particularly through the lower Arkansas River Valley.

For tomorrow, most of the day will be rather quiet with only
isolated storm activity.  However, late in the day, a boundary will
drop south to near the Palmer Divide.  This boundary will be the
focus for potential severe weather into Thursday evening.  The Storm
Prediction Center currently has a large portion of the plains under
a slight risk for severe weather Thursday.  This makes perfect sense
in light of the boundary that is expected to move through.

.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM MDT Wed Aug 9 2017

Thursday night-Friday night...Upper high across the Southern Rockies
and into the Desert Southwest keeps west to northwest flow aloft
across the region. Latest models continue to indicate an embedded
shortwave translating across the Northern Rockies and into the
Northern High Plains Thursday afternoon, which sends a cold front
across the Eastern Plains of Colorado Thursday evening and night.
With low level moisture pooling along and behind the front, the
boundary will be a focus for convection through the evening. Models
are indicating CAPES of 1000-1500 j/kg and shears in excess of 40
kts across the eastern plains, which would support the development of
supercell thunderstorms, capable of producing large hail and
damaging winds across much of the southeastern plains tomorrow
evening. Models indicating storms congealing into an MCS across the
far southeast plains late tomorrow night, which then continues into
southwestern Kansas through early Friday morning. Will see moist
upslope flow across the eastern Colorado through the day Friday,
with morning stratus and patchy fog likely keeping the plains too
stable through the afternoon. Further west, expecting another round
of afternoon and evening storms to fire, with storms moving east
southeast across the immediate adjacent plains through the late
afternoon and evening, with a few possible showers surviving across
the far southeast plains through the late evening. Will again have
to watch for the potential for flash flooding on Friday, especially
over and near area burn scars, with possible training of storms.
Temperatures through this period will remain below seasonal levels.

Saturday-Wedensday...Models continue to suggest the cool northwest
flow pattern will persist into early next week, with several more
embedded waves digging across the area. Pattern will remain
favorable for daily convection, though hard to time features will
likely play a role in determining where convection and the heaviest
precipitation will occur. Temperatures look to slowly warm into
early next week, though will generally remain below seasonal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 320 PM MDT Wed Aug 9 2017

Convection will tend to be less widespread this evening than last
evening as a little drier airmass covers the region. MVFR to LIFR
CIGS and VSBYS will be possible through areas of precip. Primary
storm threats will include heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. Overnight tonight into early Thursday,
some areas of MVFR to LIFR CIGS and VSBYS could develop across the
plains, particularly through the lower Arkansas River Valley.

The KCOS, KPUB and KALS terminals could see storms at or near the
terminals this evening.  That threat could linger until around 3 or
4 UTC at KALS and to around 5 or 6 UTC at KCOS and KPUB.  Low clouds
and ceilings could possibly impact the KCOS and KPUB sites from
roughly 9 to 15 UTC, although this is not certain.

For tomorrow, storms will be pretty isolated for most of the day.
However, late in the day, a boundary will approach the Palmer Divide
from the north and then move south through the plains.  This will
lead to much more widespread storm coverage across the plains into
Thursday evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Aug 9, 6:00 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
600 PM MDT Wed Aug 9 2017

COZ058>089-093>099-110000-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
600 PM MDT Wed Aug 9 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated to scattered thunderstorms be possible through the
evening. The primary risks with most storms today will be heavy
rain, wind gusts to around 50 mph and lightning. Some of the
stronger storms may also produce hail.  Flash flooding will be
possible, particularly on burn scars and urban areas. One or two
storms over the eastern plains could become severe this evening,
producing quarter size hail and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be daily chances of thunderstorms across the area
through Tuesday, with the greatest coverage of storms expected to
be over and near the higher terrain. The main threats from storms
will be lightning and locally heavy rain, with the potential for
flash flooding, especially across area burn scars. Small hail and
gusty outflow winds will also be possible with a few of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Aug 9, 4:41 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT WED AUG 9 2017

COZ084-085-092315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
441 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 22 miles northeast of Colorado Springs, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 10463 3913 10453 3903 10410 3878 10430
TIME...MOT...LOC 2241Z 302DEG 26KT 3904 10451

mw
Local storm report, Aug 9, 5:03 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       7 NW CRIPPLE CREEK      38.82N 105.27W
08/09/2017  E2.00 INCH       TELLER             CO   COCORAHS

            ESTIMATED RAINFALL...1 HOUR DURATION. WATER
            OVER THE ROADS.

&&

RMG
Local storm report, Aug 9, 5:04 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HEAVY RAIN       8 NW CRIPPLE CREEK      38.84N 105.27W
08/09/2017  M0.63 INCH       TELLER             CO   TRAINED SPOTTER

&&
Special weather statement, Aug 9, 5:19 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT WED AUG 9 2017

COZ081-082-085-092345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
519 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 545 PM
MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 17 miles west of Colorado Springs, moving east at
20 mph.

Heavy rain, dime size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Southwestern Colorado Springs, Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 10523 3884 10519 3880 10483 3861 10489
TIME...MOT...LOC 2319Z 289DEG 18KT 3876 10513

mw
Local storm report, Aug 9, 5:42 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      7 NW CRIPPLE CREEK      38.82N 105.26W
08/09/2017                   TELLER             CO   LAW ENFORCEMENT

            FLOODING OCCURRING ON COUNTY ROAD 11, WATER
            IS 6 INCHES DEEP AND 100 FEET WIDE.

&&
Special weather statement, Aug 9, 5:45 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT WED AUG 9 2017

COZ081-085-086-100015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
545 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER...
SOUTHWESTERN EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 9 miles south of Colorado Springs, moving east at
25 mph.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Security-Widefield.

LAT...LON 3867 10499 3878 10494 3876 10447 3849 10456
TIME...MOT...LOC 2344Z 284DEG 24KT 3871 10488

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
Aug 9, 6:27 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 9, 6:32 PM MDTSpecial Weather StatementPUBLas Animas13 min
Aug 9, 6:56 PM MDTSpecial Weather StatementPUBLas Animas19 min
Aug 9, 7:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Aug 9, 7:16 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Aug 9, 7:23 PM MDTSpecial Weather StatementPUBFremont22 min
Aug 9, 7:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Aug 9, 7:48 PM MDTSpecial Weather StatementPUBFremont27 min
Aug 9, 7:59 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo31 min
Aug 9, 8:21 PM MDTSevere Thunderstorm WarningPUBPueblo39 min
Aug 9, 9:15 PM MDTSpecial Weather StatementPUBOtero30 min
Aug 9, 9:41 PM MDTSpecial Weather StatementPUB34 min
Aug 9, 9:44 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 10, 2:58 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Aug 10, 3:07 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Aug 10, 3:27 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Aug 10, 3:28 PM MDTSpecial Weather StatementPUBEl Paso32 min
Aug 10, 3:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Aug 10, 3:39 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Aug 10, 4:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 10, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 10, 4:55 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo35 min
Aug 10, 4:56 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 10, 5:14 PM MDTSevere Thunderstorm WarningPUBKiowa31 min
Aug 10, 5:18 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 10, 5:22 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa38 min
Aug 10, 5:28 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 10, 5:29 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo46 min
Aug 10, 5:43 PM MDTTornado WarningPUBBent, Kiowa, Prowers32 min
Aug 10, 5:53 PM MDTSpecial Weather StatementPUBProwers52 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa48 min
Aug 10, 5:59 PM MDTSevere Thunderstorm WarningPUBProwers46 min
Aug 10, 5:59 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.